Alert archive / Alabama / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Birmingham, AL

February 3, 2012Clay County, Alabama

NWS Birmingham, AL issued this flash flood watch at Feb 3, 2012, 3:50 PM CST for Clay County, Alabama. It took effect at Feb 3, 2012, 5:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2012, 3:50 PM CST (21:50 UTC)
In effect from
Feb 3, 2012, 5:00 PM CST
Expired
Feb 4, 2012, 1:45 PM CST
In force
21 hr
Issued by
NWS Birmingham, AL
Flood severity
None

County Clay County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WGUS64 KBMX 032150
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CST FRI FEB 3 2012

...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY...

.A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF
CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING.

ALZ028-040600-
/O.NEW.KBMX.FF.A.0001.120203T2300Z-120204T0600Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-
INCLUDING THE CITY OF...ASHLAND
350 PM CST FRI FEB 3 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL ALABAMA... 
  INCLUDING THE FOLLOWING AREA...CLAY. 

* UNTIL MIDNIGHT CST TONIGHT

* THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE
  FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN NORTHERN
  CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE DAM...AND IT
  COULD FAIL THROUGH THE LATE AFTERNOON AND EVENING HOURS TONIGHT.

* CURRENTLY...NO EVACUATIONS ARE NECESSARY...AS PORTIONS OF CENTER
  HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES
AVAILABLE.

&&

$$
3 follow-up statements
301 
WGUS64 KBMX 032254
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST FRI FEB 3 2012

...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY...

...UPDATED FOR ROAD CLOSURE INFORMATION...

.A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF
CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING.

ALZ028-040600-
/O.CON.KBMX.FF.A.0001.120203T2300Z-120204T0600Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-
INCLUDING THE CITY OF...ASHLAND
454 PM CST FRI FEB 3 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL ALABAMA...INCLUDING THE FOLLOWING 
  AREA...CLAY. 

* UNTIL MIDNIGHT CST TONIGHT

* THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE
  FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN
  NORTHERN CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE
  DAM...AND IT COULD FAIL THROUGH THE EVENING HOURS TONIGHT.

* CURRENTLY...NO EVACUATIONS ARE NECESSARY...BUT PORTIONS OF
  CENTER HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF
  FLOODING. AS A PRECAUTION...CENTER HILL ROAD FROM HIGHWAY 9 TO
  MCKAY ROAD HAVE BEEN CLOSED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES
AVAILABLE.

&&

$$

08/MNK
323 
WGUS64 KBMX 040232
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CST FRI FEB 3 2012

...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY...

.A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF
CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING.

ALZ028-042200-
/O.EXT.KBMX.FF.A.0001.000000T0000Z-120204T2200Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-
INCLUDING THE CITY OF...ASHLAND
832 PM CST FRI FEB 3 2012

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF EAST CENTRAL ALABAMA...INCLUDING THE FOLLOWING 
  AREA...CLAY. 

* THROUGH SATURDAY AFTERNOON

* THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE
  FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN
  NORTHERN CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE
  DAM...AND IT COULD FAIL SOMETIME FROM NOW THROUGH SATURDAY.

* CURRENTLY...NO EVACUATIONS ARE NECESSARY...BUT PORTIONS OF
  CENTER HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF
  FLOODING. AS A PRECAUTION...CENTER HILL ROAD FROM HIGHWAY 9 TO
  MCKAY ROAD ARE CLOSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES
AVAILABLE.

&&

$$

08/MNK
825 
WGUS64 KBMX 041945
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CST SAT FEB 4 2012

...FLASH FLOOD WATCH CANCELLED FOR NORTHERN CLAY...

ALZ028-042045-
/O.CAN.KBMX.FF.A.0001.000000T0000Z-120204T2200Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-
INCLUDING THE CITY OF...ASHLAND
145 PM CST SAT FEB 4 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL ALABAMA HAS
BEEN CANCELLED. THE SMALL EARTHEN DAM NEAR THE TOWN BARFIELD IN
NORTHERN CLAY COUNTY HAS BEEN INSPECTED BY ENGINEERS... AND IS NO
LONGER IN DANGER OF FAILING. AS A PRECAUTION...CENTER HILL ROAD FROM
HIGHWAY 9 TO MCKAY ROAD WILL REMAIN CLOSED THROUGH THE WEEKEND.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 3, 12:02 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 3, 12:02 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CST FRI FEB 3 2012

.UPDATE...
FOR TODAY'S WEATHER AND 18Z AVIATION.

&&

.DISCUSSION...

LOOKING AT THIS MORNING'S 12Z KBMX SOUNDING...VERY DRY AIR WAS STILL
PREVALENT FROM 700-500MB BUT HAS GRADUALLY BEGUN TO MOISTEN WITH A
SOUTHERLY TO SOUTHWESTERLY FLOW BEGINNING TO SET UP AT 700MB.
MEANWHILE...THE BROAD SURFACE HIGH ACROSS THE APPALACHIANS WAS
CONTINUING TO PUSH A DRIER EASTERLY FLOW INTO THE AREA AS
WELL...AND DEWPOINTS ARE STILL REMAINING IN THE 30S FOR MANY AREAS
ACROSS EAST AND NORTH ALABAMA. THE EASTERLY FLOW COULD DELAY THE
ONSET OF RAINFALL ACROSS THOSE AREAS. HOWEVER...DEWPOINTS ARE
STILL EXPECTED TO GRADUALLY RISE THROUGH THE AFTERNOON AND
EVENING AND LIGHT RAINFALL WILL STILL BE LIKELY ESPECIALLY ACROSS
THE WESTERN HALF OF THE STATE. WENT AHEAD AND TWEAKED HOURLY TEMPS
AND DEWPOINTS TO CURRENT TRENDS AND INCREASED POPS ACROSS OUR
SOUTHERN COUNTIES. UPDATES ARE OUT.

56/GDG

&&

.AVIATION...
18Z TAF DISCUSSION.

LIGHT RAINFALL HAS GRADUALLY STARTED MAKING ITS WAY NORTHEASTWARD
INTO THE STATE EARLY THIS AFTERNOON...AND HAS ALREADY BEGUN TO
IMPACT KTCL...KMGM...AND KTOI WITH -RA ONGOING. FORTUNATELY...LOWER
CIGS HAVE NOT YET MADE THEIR WAY INTO THE STATE WITH DRY AIR STILL
BEING FILTERED INTO THE STATE FROM THE EAST. THEREFORE...VFR
CONDITIONS WILL LAST AT LEAST THROUGH THE AFTERNOON HOURS AND THEN
GRADUALLY DECREASE TO MVFR CIGS FROM SOUTHWEST TO NORTHEAST THROUGH
THE NIGHT. BASED ON THE CURRENT TRENDS...THE LOWER CIGS COULD BE A
BIT LATER TO MOVE IN THAN PREVIOUSLY FORECAST AND DELAYED POSSIBLE
IFR CIGS UNTIL THE EARLY MORNING HOURS ON SATURDAY FOR MOST TERMINAL
LOCATIONS...WITH KTCL THE EARLIEST AROUND 06Z. WINDS WILL REMAIN
FROM THE EAST AND SOUTHEAST THROUGH THE AFTERNOON AND EVENING HOURS
FROM 7-10 KNOTS WITH A FEW GUSTS UP TO 20 KTS POSSIBLE. WINDS WILL
GRADUALLY SHIFT TOWARD THE SOUTH INTO THE DAY ON SATURDAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  48  66  53  66 /  20  80  70  80  30
ANNISTON    66  52  68  54  68 /  20  70  50  70  30
BIRMINGHAM  65  56  70  55  67 /  40  80  60  80  20
TUSCALOOSA  66  55  73  55  66 /  80  80  70  80  20
CALERA      65  53  70  56  66 /  60  70  50  80  30
AUBURN      65  53  70  58  68 /  40  50  20  50  40
MONTGOMERY  65  53  73  58  71 /  60  60  30  60  30
TROY        68  55  74  58  71 /  60  40  20  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56
Hazardous weather outlook, Feb 3, 2:01 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CST FRI FEB 3 2012

ALZ011>015-017>050-042015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
201 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in Alabama, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.